Alert archive / Tennessee / Tornado Warnings in 2013

Tornado Warning 15, NWS Huntsville, AL

May 17, 2013Lincoln County, Tennessee

NWS Huntsville, AL issued this tornado warning at May 17, 2013, 3:07 PM CDT for Lincoln County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2013, 3:07 PM CDT (20:07 UTC)
Expired
May 17, 2013, 3:30 PM CDT
In force
23 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Lincoln County, TN

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WFUS54 KHUN 172007
TORHUN
TNC103-172030-
/O.NEW.KHUN.TO.W.0015.130517T2007Z-130517T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
307 PM CDT FRI MAY 17 2013

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN LINCOLN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 330 PM CDT
    
* AT 305 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 
  NEAR ARDMORE...OR 16 MILES SOUTHEAST OF PULASKI...AND MOVING 
  NORTHEAST AT 20 MPH.

  THIS STORM HAS A HISTORY OF PRODUCING DAMAGE...WITH MULTIPLE  
  CONFIRMED REPORTS OF A TORNADO IN NORTHEAST LIMESTONE COUNTY 
  EARLIER.

* THIS TORNADIC THUNDERSTORM WILL AFFECT...
  DELLROSE.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3515 8667 3499 8680 3499 8684 3500 8684
      3517 8682 3517 8671
TIME...MOT...LOC 2001Z 209DEG 17KT 3503 8683 

$$

DJN.83
1 follow-up statement
213 
WWUS54 KHUN 172023
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
323 PM CDT FRI MAY 17 2013

TNC103-172032-
/O.EXP.KHUN.TO.W.0015.000000T0000Z-130517T2030Z/
LINCOLN TN-
323 PM CDT FRI MAY 17 2013

...THE TORNADO WARNING FOR SOUTHWESTERN LINCOLN COUNTY WILL EXPIRE AT
330 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER 
APPEARS CAPABLE OF PRODUCING A TORNADO. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
HUNTSVILLE.

LAT...LON 3515 8667 3499 8680 3499 8684 3500 8684
      3517 8682 3517 8671
TIME...MOT...LOC 2022Z 209DEG 17KT 3503 8683 

$$

DJN.83

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 17, 3:05 PM CDT, 2 minutes earlier.

Area forecast discussion, May 17, 3:05 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 PM CDT FRI MAY 17 2013

.DISCUSSION...
A TRICKY FCST SHAPING UP WITH TIMING/COVERAGE OF PCPN FOR THIS
WEEKEND...NOT TO MENTION TEMPS AND TIMING OF A CDFNT FOR THE MIDDLE
OF NEXT WEEK. FOR NOW WILL GO WITH A BLEND OF NAM/GFS FOR THIS FCST.

FOR THE REST OF THIS AFTN/EVENING...A SLOW MOVING UPPER TROF WILL
HAVE ENOUGH LOW LEVEL SHEAR/INSTABILITY FOR SOME STRONG TO SVR STORMS
WITH DAMAGING WINDS THE MAIN THREAT. HOWEVER CANT RULE OUT LARGE
HAIL...LOCALIZED HVY RAIN/FLOODING AND A FEW WEAK TORNADOES. THE SVR
WX THREAT SHOULD BEGIN TO DIMINISH LATER THIS EVENING...ESPECIALLY
AFTER THE LOSS OF DAYTIME HEATING. OTHERWISE ANOTHER MUGGY NIGHT WITH
OVERNIGHT LOWS IN THE MID 60S. WILL KEEP HIGH POPS TONIGHT ACROSS THE
TN VALLEY DUE TO THE SLOW MOVING UPPER TROF.

SATURDAY...THE AXIS OF THE UPPER TROF WILL BE ALONG THE AL/GA LINE
ARND 12Z. HOWEVER MODELS SHOW A WEAK WAVE ARND 8H WHICH WILL KEEP THE
CHC OF SHRA/TSRA THRU THE AFTN. HOWEVER BY LATE AFTN/EVENING THE
SHRA/TSRA ACTIVITY SHOULD BEGIN TO TAPER OFF.

SUNDAY...THINKING THAT MODELS MAY BE OVER DOING THE CHC OF PCPN SINCE
RIDGING WILL BEGIN TO BUILD ACROSS THE AREA. ANYHOW WILL KEEP LOW
POPS FOR THE MRNG/AFTN HOURS ONLY. RIDGING SHOULD BE STRONG ENOUGH BY
THE NIGHT TO REMOVE THE CHC OF PCPN.

MONDAY/TUESDAY...CONFIDENCE BEGINS TO DROP OFF BY THE BEGINNING OF
NEXT WEEK BUT FOR NOW...THINKING THAT UPPER RIDGING WILL CONTINUE
THE DRY CONDITIONS WITH VERY WARM TEMPS...HIGHS NEAR 90.

WEDNESDAY/THURSDAY...ANOTHER UPPER TROF/CDFNT WILL BEGIN TO AFFECT
THE CWA WITH MORE SHRA/TSRA. ATTM THE GFS HAS THE CDFNT MOVING THRU
THE CWA BY THURSDAY NIGHT.

FRIDAY...THE CDFNT IS PROGGED BY GFS TO BE WELL SOUTH OF THE TN
VALLEY WITH A LITTLE COOLER/DRIER AIR MASS.

07

&&

.AVIATION...
/ISSUED 1237 PM CDT FRI MAY 17 2013/
FOR 18Z TAFS...

VFR CONDITIONS ARE EXPECTED TO CONTINUE TO PREVAIL THROUGH THE NEXT
9-10 HOURS AS MID LEVEL BASED (080-120 CIGS) SHRA CONTINUE. TSRA ARE
DEVELOPING FURTHER SW OVER CENTRAL MS AND THESE TSRA ALONG WITH MORE
DEVELOPMENT IS POSSIBLE AFTER 19Z. HAVE INCLUDED TEMPO GROUPS IN
BOTH TERMINALS FOR THE POSSIBILITY OF TSRA BTWN 19-01Z THAT REDUCE
CIG TO MVFR. ADDITIONAL TSRA MAY OCCUR AFTER 01Z, BUT IS DIFFICULT
TO TIME AT THIS POINT. A DROP IN CIG TO MVFR IS THEN LIKELY AFTER 04Z
AS SFC MOISTURE INCREASES.

SL.77

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    66  83  66  88 /  80  60  30  20
SHOALS        67  84  67  87 /  70  40  20  20
VINEMONT      66  83  67  87 /  80  50  30  20
FAYETTEVILLE  64  81  64  85 /  80  60  30  30
ALBERTVILLE   65  82  66  86 /  80  60  40  30
FORT PAYNE    62  82  65  86 /  80  60  40  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 17, 1:04 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
104 PM CDT FRI MAY 17 2013

ALZ001>010-016-TNZ076-096-097-181000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
104 PM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STORMS WILL CONTINUE TO INCREASE ACROSS THE AREA THIS AFTERNOON. A
FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE...
ESPECIALLY OVER NORTHWEST AND NORTH CENTRAL ALABAMA. THE PRIMARY
IMPACTS WILL BE WIND GUSTS UP TO 60 MPH...HAIL TO THE SIZE OF
QUARTERS...AND PERHAPS A BRIEF TORNADO. LOCALLY HEAVY RAINFALL MAY
ALSO LEAD TO SIGNIFICANT PONDING OF WATER ON ROADS AND IN AREAS OF
POOR DRAINAGE. ALTHOUGH SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE INTO THE NIGHT...THE INTENSITY AND COVERAGE WILL BEGIN TO
DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A SLOW MOVING UPPER LEVEL DISTURBANCE WILL CONTINUE TO IMPACT THE
REGION ON SATURDAY...WITH A CHANCE OF THUNDERSTORMS FOR ALL AREAS.
STORM COVERAGE WILL GRADUALLY DIMINISH FROM WEST TO EAST ON SATURDAY
NIGHT AND SUNDAY. GUSTY WINDS...HAIL...LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL REMAIN THE PRIMARY HAZARDS WITH THIS ACTIVITY.

AN APPROACHING COLD FRONT WILL BRING THUNDERSTORM CHANCES BACK TO THE
TENNESSEE VALLEY ON TUESDAY NIGHT AND WEDNESDAY...WITH A LOW CHANCE
OF STORMS LINGERING THROUGH THURSDAY AS THE FRONT STALLS IN THE
REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE...MAINLY THIS AFTERNOON.

In the hours before

Special weather statement, May 17, 10:43 AM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1043 AM CDT FRI MAY 17 2013

ALZ002>004-171615-
LAWRENCE AL-COLBERT AL-FRANKLIN AL-
1043 AM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE...
SOUTHEASTERN COLBERT AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 1115 AM
CDT...

AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR LITTLEVILLE...OR 6 MILES EAST OF RUSSELLVILLE...
MOVING NORTHEAST AT 25 MPH.

HEAVY RAIN...BRIEF WIND GUSTS TO 35 MPH...AND HAIL UP TO THE SIZE OF
PEAS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LITTLEVILLE AND LEIGHTON.
TOWN CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3474 8756 3463 8735 3447 8762 3457 8772
TIME...MOT...LOC 1540Z 225DEG 20KT 3454 8763

DJN.83
Local storm report, May 17, 2:25 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
225 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     4 S ATHENS              34.75N 86.98W
05/17/2013                   LIMESTONE          AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ALONG MOYERS ROAD. ADDITIONAL
            DAMAGE JUST NORTHEAST AROUND STEELCASE INC. POSSIBLE
            TORNADO.

&&

DJN
Special weather statement, May 17, 2:36 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 PM CDT FRI MAY 17 2013

ALZ002-003-172000-
COLBERT AL-FRANKLIN AL-
236 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 300 PM CDT...

AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RED BAY...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED BAY....MYNOT...AND DEMPSEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.

&&

LAT...LON 3462 8814 3477 8793 3458 8771 3452 8782
      3438 8813 3442 8816
TIME...MOT...LOC 1933Z 233DEG 26KT 3451 8812

SL.77
Local storm report, May 17, 2:40 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FUNNEL CLOUD     3 NE ATHENS             34.83N 86.94W
05/17/2013                   LIMESTONE          AL   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED AT I-65 AND HWY 31

&&

JMS
Local storm report, May 17, 2:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
251 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TORNADO          4 SW ARDMORE            34.95N 86.89W
05/17/2013                   LIMESTONE          AL   EMERGENCY MNGR

            TORNADO REPORTED AT FORT HAMPTON RD AND CLEM RD. RELAYED
            BY 911/EMA.

&&

DJN
Local storm report, May 17, 3:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
306 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND DMG     1 SSE ATHENS            34.78N 86.97W
05/17/2013                   LIMESTONE          AL   TRAINED SPOTTER

            POWER LINES REPORTED DOWN. POSSIBLE TORNADO.

0206 PM     TSTM WND DMG     1 ESE ATHENS            34.80N 86.95W
05/17/2013                   LIMESTONE          AL   TRAINED SPOTTER

            ONE INCH IN DIAMETER BRANCHES SNAPPED OFF OF TREES AT
            MCCONNELL CEMETERY. POSSIBLE TORNADO.

&&

JMS

Nearby

Tornado Warnings in Tennessee, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.